Ohio, 2017

Flash Flooding and Flooding in Ohio, November 18 to 19, 2017

November 18 to 19, 2017 · NWS ILN · 16 events in 9 counties and zones

A strong cold front moving through the Ohio River Valley produced widespread showers and thunderstorms. The storms produced locally heavy rain and flooding along with a few damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A strong cold front moving through the Ohio River Valley produced widespread showers and thunderstorms. The storms produced locally heavy rain and flooding along with a few damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Nov 18, 6:18 AM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Nov 18, 6:18 AM EST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
618 AM EST Sat Nov 18 2017

.SYNOPSIS...
Low pressure will strengthen as it tracks northeast across the
southern Great Lakes through tonight. As the low moves by, a
strong cold front will push east through the region. Colder and
drier conditions will prevail for Sunday. High pressure will
build back into the region Sunday night into Monday. Temperatures
will rise to near normal readings for the beginning of the work
week before falling to below normal readings for Thanksgiving.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
In a moist/warm air advection regime aloft due to a potent low
level jet, showers were occurring across the region early this
morning. Low pressure emerging from the southern Plains will
strengthen as it tracks northeast to a position near northeast
Indiana/northwest Ohio by late in the day. As this occurs, high
resolution models suggest that a warm front will develop on
another strong nose of a low level jet from mid morning into mid
afternoon as the low heads toward northwest Ohio. This should
focus and shift showers and embedded thunderstorms to the far
northern and northwest sections of our CWFA as the remainder of
the region becomes warm sectored. By late in the day, a strong
cold front trailing from the low is forecast to push east into
the region. With strong low level frontal convergence, a line of
showers and embedded thunderstorms is expected. Given a very
strong wind regime, and sufficient MLCAPEs of 500 J/kg for this
time of the year, there is the concern that some of the storms
may bow along the line, allowing for the potential for a few
strong to perhaps severe thunderstorm gusts. As a result, SPC
has our region in a marginal risk for severe thunderstorms as
this line moves east through the region late this afternoon into
this evening. Outside the threat for gusty winds within
thunderstorms will be the synoptic scale winds. With a
tightening pressure gradient and aforementioned strong low level
jet, winds this afternoon should easily gust from the south into
the lower and mid 30s knots. There is some concern for wind
gusts to reach or slightly exceed wind advisory criteria in the
WAA regime should the atmosphere adiabatically mix higher than
what the majority of models are suggesting. We will have to
watch how much saturation occurs this morning and how low
ceilings get. A wind advisory is in effect beginning from noon
onward, mainly for the synoptic scale gusts approaching 40 knots
behind the cold front from late this afternoon into this
evening. But given the caveat just mentioned, it is a good thing
that it is in effect before frontal passage. Another concern is
the potential for locally heavy rain across our far north given
some training of showers and storms today along with additional
pcpn with the front. Rainfall amounts will likely fall into the
1 to 2 inch range, but will have to watch for any potential
flooding issues. Otherwise, it will be warm today despite
considerable cloud cover with highs mainly in the lower to mid
60s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
For tonight, low pressure and the cold front will move east away
from the region. There could be a brief period of mesoscale
frontogenetic precipitation across the region on the back side
of the departing low, otherwise, precipitation should taper off
from west to east this evening. Again, winds will be gusty from
the northwest with gusts up to 40 knots possible. The wind
advisory is in effect until 4 am. Winds should die down some
thereafter with gusts in the 20 to 25 knot range by Sunday
morning. Under a moist CAA regime, clouds will remain overnight
with lows bottoming out in the lower 30s northwest to the upper
30s southeast.

For Sunday, in a northwest flow aloft, an embedded s/wv is
forecast to dive quickly southeast into the region by afternoon.
This feature, along with a cold fetch off of Lake Michigan, may
be enough for a few snow showers to occur across our far
northern zones. Elsewhere, it will remain mostly cloudy for a
good part of the day. Outside of the lake effect, there doesn't
appear to be support for any flurry activity as the cloud layer
will not be intersecting the dendritic growth zone, something
you need in the winter time for snowflakes to squeeze out of the
clouds. Temperatures will not show much of a diurnal rise with
highs peaking in the upper 30s to the lower 40s. Locally gusty
winds from the northwest can also be expected.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
The ILN CWA will be on the back side of a mid level trough on Sunday
night, with any snow showers in the northern half of Ohio likely
coming to an end before the long term forecast period begins. Though
the pattern will change a little going into the week, one constant
will be the wind, as the near-surface pressure gradient will remain
strong through Monday and Tuesday -- supporting gusts above 20
knots. High pressure nudging into the area from the southeastern
states will force a switch to southwesterly flow on Monday, leading
to a warming trend that will continue through Tuesday.

As the surface high moves off the mid-Atlantic coast later Tuesday,
a weak cold front is expected to move through the Ohio Valley on
Tuesday night. This front will be pivoting into a WSW-to-ENE
orientation, and will be far removed from its parent low (moving
into northern Quebec). With moisture also lacking, a dry forecast
will be maintained as this front passes through. This forecast is
supported by recent GFS/CMC model runs, though it should be noted
that the ECMWF model has been trending toward a deeper shortwave,
and thus a solution that allows for some precipitation to occur with
the front. Either way, not expecting as strong of cold advection as
with the current weekend setup. Nonetheless, max temperatures will
drop around 10 degrees from Tuesday to Wednesday, before starting a
slow recovery through the rest of the week.

Beyond this front, the ILN CWA is likely to remain between weather
systems (in what is actually somewhat of an active pattern for other
parts of the CONUS) through at least Friday.

&&

.AVIATION /11Z SATURDAY THROUGH WEDNESDAY/...
For today, low pressure will deepen as it heads northeast
toward the southern Great Lakes. The overall wind field will
increase as well which will bring gusty southerly winds. Showers
with embedded thunder should show an overall movement toward
the north as a warm front develops north of the terminals. Gusty
southerly winds are expected with wind gusts at least in the 30
to 35 knot range with higher gusts possible, especially south
and east. LLWS will be maintained in the terminals until front
passage given strong winds between 50 and 60 knots at 2000 feet
ahead of an approaching cold front.

Otherwise, as the low continues on to the northeast, an
attendant cold front will swing east through the region late
this afternoon and evening. This will bring a focused line of
showers and embedded thunderstorms. Gusty winds can be expected
with any storms with stronger synoptic scale wind gusts in the
35 to 40 knot range expected behind frontal passage. Ceilings
and visbilities will predominately remain MVFR with local IFR
possible, especially with the frontal precipitation.

For the overnight period, as the low and front continue to move
away from our area, precipitation will taper off from west to
east. CAA stratocumulus will then envelope the region with MVFR
ceilings which will linger into Sunday. Gusty winds will reduce
to 25 knots toward Sunday morning.

OUTLOOK...MVFR ceilings to linger on Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory from noon today to 4 AM EST Sunday for OHZ026-
     034-035-042>046-051>056-060>065-070>074-077>082-088.
KY...Wind Advisory from noon today to 4 AM EST Sunday for
     KYZ089>100.
IN...Wind Advisory from noon today to 4 AM EST Sunday for INZ050-
     058-059-066-073>075-080.

&&

SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...Hickman
LONG TERM...Hatzos
AVIATION...Hickman
Hazardous weather outlook, Nov 18, 4:14 AM EST, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
414 AM EST Sat Nov 18 2017

OHZ026-034-035-042>046-190915-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-
414 AM EST Sat Nov 18 2017

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 4 AM EST SUNDAY...

This Hazardous Weather Outlook is for Central Ohio and West Central
Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Showers and embedded thunderstorms this afternoon into this evening
may produce locally heavy rainfall, resulting in localized flooding
issues.

In addition, a strong cold front will move through the region
this afternoon and evening. Showers and embedded thunderstorms will
accompany the front, with a few strong to severe thunderstorms
possible. Damaging winds will be the primary severe weather threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ051>056-060>065-070>074-
077>082-088-190915-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-
Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-
Clermont-Brown-Highland-Adams-Pike-Scioto-
414 AM EST Sat Nov 18 2017

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 4 AM EST SUNDAY...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

A strong cold front will move through the region this afternoon and
evening. Showers and embedded thunderstorms will accompany the
front, with a few strong to severe thunderstorms possible. Damaging
winds will be the primary severe weather threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

The radar

The Cincinnati radar (KILN), 118 km away, was scanning. The volume nearest the first event began at 13:46 UTC.

Open the radar archive at this moment

Event by event

10 flood, 3 flash flood, 3 thunderstorm wind. Local standard time, as filed.

Flood, Delaware

When
November 18, 8:45 AM EST to 10:45 AM EST
Where
Delaware County, 1.05 mi E of Delaware to 1.88 mi SE of Delaware
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.300, -83.050

About an inch of water was reported on a few roads in the Delaware area.

Flash Flood, Delaware

When
November 18, 10:30 AM EST to 11:30 AM EST
Where
Delaware County, 2.66 mi N of Condit to 2.45 mi N of Condit
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.288, -82.787

High water was flowing over Condit Road near Centerburg Road.

Flood, Darke

When
November 18, 3:30 PM EST to 5:30 PM EST
Where
Darke County, 0.87 mi SW of Ansonia to 0.93 mi SSE of Dawn
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.210, -84.640

High water was reported on several roads across Darke County.

Flood, Shelby

When
November 18, 4:00 PM EST to 8:00 PM EST
Where
Shelby County, 2.52 mi WNW of Port Jefferson to 0.89 mi SW of Pasco
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.350, -84.120

High water was reported on several roads across Shelby County.

Flood, Miami

When
November 18, 4:00 PM EST to 6:00 PM EST
Where
Miami County, 1.46 mi WNW of Troy to 2.9 mi NE of Troy
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.057, -84.226

High water was reported on several Roads across Miami County.

Thunderstorm Wind, Montgomery

When
November 18, 4:31 PM EST to 4:33 PM EST
Where
Montgomery County, 2.22 mi NE of Verona
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.919, -84.446

A tree was downed along Montgomery County Line Road near Dodson Road.

Thunderstorm Wind, Montgomery

When
November 18, 4:47 PM EST to 4:49 PM EST
Where
Montgomery County, 0.97 mi W of Happy Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.847, -84.318

A large tree was downed along Old Salem Road.

Flood, Logan

When
November 18, 5:00 PM EST to 7:00 PM EST
Where
Logan County, 1.72 mi E of Mc Morran to 3.05 mi SE of Bellefontaine Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.383, -83.817

High water was reported on numerous roads across Logan County.

Thunderstorm Wind, Delaware

When
November 18, 5:33 PM EST to 5:35 PM EST
Where
Delaware County, 0.57 mi ESE of Delaware
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.296, -83.061

A tree was downed along River Street.

Flood, Hamilton

When
November 18, 5:45 PM EST to 7:45 PM EST
Where
Hamilton County, 0.94 mi SSE of Hyde Park to 0.86 mi SSE of Hyde Park
Cause
Heavy Rain
Reported by
Public
Coordinates
39.137, -84.445

High water was reported near the intersection of Edwards Road and Observatory Avenue.

Flash Flood, Delaware

When
November 18, 6:00 PM EST to 7:00 PM EST
Where
Delaware County, 0.84 mi WNW of Delaware to 0.9 mi NE of Delaware
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.306, -83.083

High water was reported throughout the city of Delaware with several roads closed.

Flood, Shelby

When
November 18, 6:45 PM EST to 7:45 PM EST
Where
Shelby County, 0.3 mi NNW of Pasco to 0.28 mi N of Pasco
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.284, -84.102

High water was reported near Pasco Montra Road, north of State Route 706.

Flash Flood, Delaware

When
November 18, 7:00 PM EST to 8:00 PM EST
Where
Delaware County, 1.58 mi E of Delaware to 2.05 mi E of Delaware
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.300, -83.040

High water was reported over a portion of State Route 521.

Flood, Union

When
November 18, 11:30 PM EST to November 19, 4:30 AM EST
Where
Union County, 1.49 mi ENE of North Lewisburg to 1.31 mi ENE of North Lewisburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.231, -83.525

County Road 245 near the Champaign County line was closed due to high water.

Flood, Auglaize

When
November 19, 12:00 AM EST to 5:00 AM EST
Where
Auglaize County, 2.32 mi NNW of Glynwood to 2.46 mi NNW of Glynwood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.610, -84.340

Several roads remained closed due to lingering high water, including Rapp Road and Townline Kossuth Road.

Flood, Delaware

When
November 19, 5:15 AM EST to 10:00 AM EST
Where
Delaware County, 3.18 mi SSW of Leonardsburg to 3.23 mi ENE of Delaware
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.310, -83.010

State Route 521 was closed near Harris Road due to high water. Numerous other roads throughout Delaware County also remained closed due to lingering high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724096, 724095, 724097, 724094, 724098, 724023, 724022, 724021, 722452, 724020, 724019, 722454, 722453, 724018, 724017, 724016.